Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Cleveland, OH

September 5, 2022Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this flash flood warning at Sep 5, 2022, 9:04 AM EDT for Knox County, Morrow County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2022, 9:04 AM EDT (13:04 UTC)
Expired
Sep 5, 2022, 2:51 PM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 132 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS51 KCLE 051304
FFWCLE
OHC083-117-051900-
/O.NEW.KCLE.FF.W.0023.220905T1304Z-220905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
904 AM EDT Mon Sep 5 2022

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Knox County in north central Ohio...
  Southern Morrow County in north central Ohio...

* Until 300 PM EDT.

* At 904 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Vernon, Mount Gilead, Fredericktown, Gambier, Cardington, 
  Centerburg, Danville, Chesterville, Sparta, Waterford, Edison, 
  Marengo, Fulton, Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4056 8296 4055 8239 4057 8218 4024 8220
      4025 8248 4026 8248 4028 8275 4035 8274
      4036 8293 4041 8292 4042 8302 4047 8302
      4049 8296

FLASH FLOOD...RADAR INDICATED

$$

Griffin
2 follow-up statements
339 
WGUS71 KCLE 051459
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1059 AM EDT Mon Sep 5 2022

OHC117-051509-
/O.CAN.KCLE.FF.W.0023.000000T0000Z-220905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morrow OH-
1059 AM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MORROW COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1100 PM EDT Monday for 
portions of north central Ohio and northeast Ohio.

LAT...LON 4055 8239 4057 8218 4024 8220 4025 8248
      4026 8248 4028 8275 4035 8274 4035 8265
      4052 8263 4052 8264 4055 8264

$$

OHC083-051900-
/O.CON.KCLE.FF.W.0023.000000T0000Z-220905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox OH-
1059 AM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS 
AFTERNOON FOR KNOX COUNTY...

At 1059 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Vernon, Fredericktown, Gambier, Centerburg, Danville, 
  Waterford, Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4055 8239 4057 8218 4024 8220 4025 8248
      4026 8248 4028 8275 4035 8274 4035 8265
      4052 8263 4052 8264 4055 8264

FLASH FLOOD...RADAR INDICATED

$$

Griffin
030 
WGUS71 KCLE 051851
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
251 PM EDT Mon Sep 5 2022

OHC083-051901-
/O.CAN.KCLE.FF.W.0023.000000T0000Z-220905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox OH-
251 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR KNOX COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1100 PM EDT Monday for 
portions of north central Ohio and northeast Ohio.

LAT...LON 4055 8239 4057 8218 4024 8220 4025 8248
      4026 8248 4028 8275 4035 8274 4035 8265
      4052 8263 4052 8264 4055 8264

$$

Griffin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:32 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 5, 7:32 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
732 AM EDT Mon Sep 5 2022

.SYNOPSIS...
A stationary front will wobble across northern Ohio and
northwestern Pennsylvania today, gradually moving southeast
tonight and Tuesday. High pressure will build into the Great
Lakes region Tuesday through Thursday before moving to the East
Coast by Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
6:30 AM Update...

The forecast remains on track this morning with showers
beginning to move back north. This rain has reached the US 30
corridor and will move into the rest of the area later this
morning. Nothing too concerning with this rain, but it will keep
the ground primed for heavier showers and thunderstorms possible
this afternoon.

Original Discussion...

IR satellite and water vapor loops show a deep plume of Gulf
moisture continuing to stream northeastward into the Ohio Valley and
lower Great Lakes this morning. This moisture is being channeled by
a nearly stationary closed mid/upper low over southern Illinois and
a quasi-stationary frontal boundary from the eastern Great Lakes
through the Ohio and lower Mississippi Valleys. This pattern will
not move much today due to a highly amplified mid/upper flow
characterized by a strong ridge over the Rockies, another strong
ridge along the SE U.S. and Mid Atlantic coasts, and a positively
tilted trough in between from the western Great Lakes through the
Mississippi Valley. This will keep deep moisture (PWATs 1.70-1.90
inches) in place today across our region as the higher PWATs pool
along the frontal boundary. There continues to be good diffluence
aloft on the east side of the aforementioned trough axis, but
besides that, overall forcing is limited to weak isentropic ascent
with the continued moisture advection. We have seen a decrease in
coverage of the showers and thunderstorms overnight thanks to
diurnal cooling, except for over Lake Erie where a convectively
induced meso low and warm water temperatures/lake induced instability
have generated a persistent area of convection over the lake. MRMS
radar estimates suggest that 5-10 inches of rain fell over the
central basin of the lake north of downtown Cleveland in the past 6
hours!

Expect that showers and thunderstorms currently over southwest and
central Ohio will gradually lift into the region this morning, so
have likely to categorical PoPs returning. Mesoanalysis shows around
500 J/kg of SBCAPE and a couple hundred joules of MLCAPE still
available to maintain some thunder as this activity lifts north. The
greater potential for more widespread thunderstorm coverage will be
from later this morning through the afternoon as daytime heating
raises MUCAPE to at least 1000 J/Kg again, and with continued upper
diffluence, weak isentropic ascent, and convergence along the front
and any meso lows, convection should blossom. The latest HREF CAMS
paint an axis from Marion, Morrow, Knox, and Richland Counties E/NE
through Mahoning and Trumbull Counties to see the greatest coverage
this afternoon, which makes sense since the front will be sagging
slowly southeast. HREF QPF, in collaboration with WPC, suggests 1-2
inches possible in this swath, and since parts of these areas saw
heavy rain and flooding yesterday, went ahead and issued a Flash
Flood Watch for that area from 08Z this morning through 03Z this
evening. The high PWATs, which are in the 90th percentile for this
time of year, combined with warm cloud layers will lead to efficient
rainfall rates again. Farther NW over NW Ohio and the lakeshore
counties, coverage will be less today since the front and best
convergence sags a bit farther south, but periods of showers and low
clouds will still make for a dreary Labor Day, especially with NE
flow off the lake behind the front adding to the low clouds.

Moving into tonight, the upper low will remain largely in place over
southern Illinois, but the mid/upper trough nudging gradually
eastward and strong surface high pressure over the northern Great
Lakes will push the front farther SE. This combined with diurnal
cooling will significantly decrease the coverage of showers/storms
tonight, but had to keep chance PoPs in most areas due to the front
nearby and continued moisture in place/weak lift. The front will
continue slow progress SE on Tuesday as the surface high over the
northern Great Lakes finally begins to build south. This will start
a drying trend, but it will be fighting a continued moisture feed
ahead of the stubborn upper low which will be meandering around
Illinois and Indiana, so once again brought in high chance to likely
PoPs in southern areas closer to the boundary Tuesday afternoon as
daytime heating builds up moderate instability.

Highs today and Tuesday will average mid/upper 70s with muggy
conditions as dew points remain in the mid/upper 60s. Lows tonight
will hover in the mid/upper 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A pesky stalled front and closed upper low will remain across the
area on Tuesday night into Wednesday and there will be the
opportunity for some continued rain showers. Have some low PoPs in
the forecast to reflect this potential, which should be
isolated/scattered in nature. In addition, there could be some lake
enhanced rain showers given some cooler 850 mb temperatures falling
toward 10-11 C and northeast flow presenting a good fetch along the
long axis of Lake Erie which remains at around 23-24 C. Therefore,
have some focused PoPs in the areas near Lake Erie across Ohio and
PA. For Wednesday afternoon through Thursday night, the pattern
should become quiet across the area. This is in large part due to
some brief upper ridging (an extension of the strong upper ridge
across the western CONUS) that will finally push out the pesky upper
low that is currently settled across the forecast area. Surface high
pressure will build from the north with this feature and support
these drier conditions. Temperatures through the period will be
fairly close to seasonal averages - perhaps a couple degrees cooler
than normal on Wednesday with any clouds/rain but perhaps a couple
degrees above normal with a sunny and clear Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Unsettled weather returns for next weekend as an upper trough over
the northern Plains will shift southeast through the weekend and
support a surface cold front through the area. There are still some
key timing differences among the main extended guidance members, but
the general picture is the same with some pre-frontal convection in
the area on Saturday and then more focused convection ahead of the
cold front on Saturday. Given a little bit more consistency in this
setup, will run with some solid chance PoPs (30-50%) for both
Saturday and Sunday. Southerly flow with a good push of warmer air
and moisture will enter the region on Friday ahead of this whole
complex and expect temperatures in the 80s for both Friday and
Saturday, outside of any convection. Temperatures should be down and
closer to normal for Sunday with rain and clouds possibly around the
area.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Confidence remains low on this TAF forecast in terms of timing
the showers and occasional thunderstorms into individual
terminals, as well as timing the lowest cigs and vis. Low
clouds and mist will lead to frequent MVFR and IFR this morning,
with LIFR possible in fog around YNG for another hour or two.
Scattered showers are currently working north into MFD and CAK,
and this activity will push north this morning. The least likely
places to see rain are FDY and TOL. Coverage of showers will
remain high through the first half of the afternoon, and thunder
is possible from late morning into the afternoon, before a
gradual drying trend late this afternoon through tonight. MVFR
should be most prevalent this afternoon, but IFR will again
occur within heavier bursts of rain. MVFR will then hold tough
through tonight despite the drying.

Light and variable winds this morning will trend E to NE today
and increase to 5-10 knots.

Outlook...Non-VFR in scattered, mainly afternoon
showers/thunderstorms Tuesday through Wednesday.

&&

.MARINE...
A cold front has finally reached the southern shoreline of Lake Erie
this morning and will sluggishly move southeast today and Tuesday.
Behind this front, northeast flow will develop across the lake up to
20 knots. With the flow along the long axis of the lake, waves over
4 ft will develop starting this evening and continue through Tuesday
late afternoon and have issued a Small Craft Advisory and Beach
Hazard Statements for the affected areas. In addition, through
Wednesday morning, there will be the potential for waterspouts. The
northeast flow to 20 knots may not allow for the most favorable
environment. However, the combination of an upper low, cooling 850
mb temperatures, and a deep lake induced cloud depth, along with
surface boundaries from convection with the front should allow for
water spouts over the next 2 days. Low pressure will develop over
the central Appalachians on Tuesday evening and this feature will
pull the front south for Wednesday as this low reaches the East
Coast. High pressure will build from the north Wednesday and be
centered across the area on Thursday and northeast flow should
continue through Thursday afternoon. For Thursday night and beyond,
some element of offshore flow should return as high pressure pushes
to the east and the next system approaches for the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 4 PM EDT this afternoon through
     Tuesday afternoon for OHZ007.
     Beach Hazards Statement from 4 PM EDT this afternoon through
     Tuesday evening for OHZ009>012-089.
     Flood Watch through this evening for OHZ023-029>033-036>038-
     047.
PA...Beach Hazards Statement from 4 PM EDT this afternoon through
     Tuesday evening for PAZ001.
MARINE...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT
     Tuesday for LEZ143.
     Small Craft Advisory from 4 PM this afternoon to 10 PM EDT
     Tuesday for LEZ144>149.

&&

SYNOPSIS...Garuckas
NEAR TERM...Garuckas
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Garuckas
MARINE...Sefcovic
Hazardous weather outlook, Sep 5, 4:16 AM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
416 AM EDT Mon Sep 5 2022

OHZ003-006-008-013-014-017>022-027-028-PAZ002-003-060830-
Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-
Medina-Summit-Portage-Wyandot-Crawford-Southern Erie-
416 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy rain is possible today in scattered to widespread
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ023-029>033-036>038-047-060830-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
416 AM EDT Mon Sep 5 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
416 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms could produce waterspouts today and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Waterspouts will continue to be possible through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-089-PAZ001-060830-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
416 AM EDT Mon Sep 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-060830-
Ottawa-
416 AM EDT Mon Sep 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:19 PM EDTFlash Flood WarningCLETrumbull2 hr
Sep 4, 9:23 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Morrow, Richland3 hr
Sep 4, 9:31 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne3 hr
Sep 4, 11:29 PM EDTSpecial Marine WarningCLE91 min
Sep 5, 1:00 AM EDTSpecial Marine WarningCLE2 hr
Sep 5, 3:09 AM EDTFlood WatchCLEAshland, Holmes, Knox, Mahoning, Marion, Morrow and 4 more16 hr
Sep 5, 3:52 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa42 hr
Sep 5, 3:53 AM EDTSmall Craft AdvisoryCLE42 hr
Sep 5, 11:38 AM EDTAreal Flood AdvisoryCLEHolmes3 hr

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.